Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Blood. 2004 Jan 15;103(2):473-8. Epub 2003 Sep 22.

Molecular remission and reversal of myelofibrosis in response to imatinib mesylate treatment in patients with the myeloproliferative variant of hypereosinophilic syndrome.

Author information

  • 1Bldg 4, Rm 126, National Institutes of Health, Bethesda, MD 20892. aklion@nih.gov

Abstract

We recently described a subset of patients with a myeloproliferative variant of hypereosinophilic syndrome (MHES) characterized by elevated serum tryptase levels, increased atypical mast cells in the bone marrow, tissue fibrosis, and the presence of the fusion tyrosine kinase, FIP1L1-PDGFRalpha, which is a therapeutic target of imatinib mesylate. Seven patients with MHES were treated with imatinib mesylate (300-400 mg daily). Clinical improvement and resolution of eosinophilia was observed in all patients, although cardiac dysfunction, when present, was not altered by therapy. Reversal of bone marrow pathology, including increased cellularity, the presence of spindle-shaped mast cells, and myelofibrosis, was evident in all patients at 4 to 8 weeks following initiation of therapy. This was accompanied by a decrease in activated eosinophils and mast cells in the peripheral blood and bone marrow, respectively. Serum tryptase levels declined rapidly to normal levels in all patients and remained in the normal range throughout therapy. Molecular remission, with disappearance of detectable FIP1L1/PDGFRA (F/P) transcripts, was achieved in 5 of 6 patients tested. The lack of reversal of cardiac abnormalities and persistence of the F/P mutation in some patients suggests that early intervention with higher doses of imatinib mesylate may be desirable in the treatment of patients with MHES.

PMID:
14504092
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk